Published Date: September 4, 2023Full Text Article
Dramatic recovery of left ventricular dysfunction in a patient with pseudoaldosteronism, hypokalaemia, and rhabdomyolysis: a case report
Authors: Shinya Ito, Masashi Hasebe, Moriaki Inoko
Eur Heart J Case Rep. 2023 Aug 17;7(9):ytad398. doi: 10.1093/ehjcr/ytad398. eCollection 2023 Sep.
BACKGROUND: Excessive liquorice ingestion sometimes causes pseudoaldosteronism. The association between liquorice-induced pseudoaldosteronism and acute heart failure has not been well described.
CASE SUMMARY: An 89-year-old woman was referred to the hospital due to muscle weakness with rhabdomyolysis and severe hypokalaemia. The electrocardiogram in the emergency department revealed pulseless ventricular tachycardia, thus, emergent defibrillation was delivered. Laboratory findings revealed severe hypokalaemia with metabolic alkalosis. Plasma renin activity and serum aldosterone were highly suppressed. Her medications included herbal medicines containing a great amount of liquorice. The patient was diagnosed with pseudoaldosteronism caused by liquorice over-ingestion. She developed acute pulmonary oedema with unexpected left ventricular (LV) dysfunction after the peak out of creatine kinase. She was managed with acute heart failure therapy, as well as optimal medical therapy. She accidentally developed an acute embolic stroke but fully recovered due to emergent thrombolytic therapy. Cardiac magnetic resonance imaging revealed banding late gadolinium enhancement in the basal-mid segments, which was inconsistent with takotsubo cardiomyopathy. As time passed, LV function unexpectedly improved, and congestive heart failure was completely compensated.
DISCUSSION: Liquorice contains glycyrrhetinic acid that inhibits 11βHSD2. This invites the over-activation of mineralocorticoid receptors by cortisol in the kidneys and eventually causes hypokalaemia and hypertension. Acute heart failure caused by excessive liquorice ingestion is scarcely described. The triggering factors for LV dysfunction and acute congestive heart failure remain unclear. Rhabdomyolysis could affect massive catecholamine release and cause LV dysfunction.